Medically reviewed by Kristin Hall, FNP
Written by Our Editorial Team
Last updated 8/06/2020
Bupropion, commonly sold as Wellbutrin®, is a widely-used prescription medication for treating depression.
Like many other antidepressants, bupropion is a common medication. It’s prescribed to tens of millions of people in the United States alone, making it one of the country’s most widely used prescription drugs.
If you’ve been diagnosed with depression, your healthcare provider may suggest using bupropion to reduce the severity of your symptoms and assist in your recovery.
You may also be recommended bupropion as a smoking cessation aid, under the brand name Zyban®, if you’re trying to quit.
Like other antidepressants, bupropion can potentially cause certain side effects. These include withdrawal symptoms that may occur if you stop using the medication abruptly without tapering your dosage.
Below, we’ve explained how and why bupropion withdrawal happens, as well as the withdrawal symptoms you may experience if you suddenly stop taking this medication. We’ve also covered how you can safely stop using bupropion without being at risk of withdrawal symptoms.
Bupropion is an antidepressant. It belongs to a class of drugs called norepinephrine–dopamine reuptake inhibitors, or NDRIs. These drugs adjust the levels of certain neurotransmitters in your brain that are responsible for controlling your mood, level of alertness and other functions.
More specifically, bupropion works by increasing the amount of the neurotransmitters dopamine and norepinephrine that circulates in your brain.
These neurotransmitters may play a role in the symptoms of depression. They’re also affected when you quit smoking. By increasing the levels of these neurotransmitters, bupropion can help to ease depression symptoms and make it easier to deal with nicotine cravings.
Like other antidepressants, bupropion is extremely widely used. It’s prescribed as a treatment for depression for anywhere from a few months to several years. As a smoking cessation aid, it’s typically used for seven to 12 weeks at a time.
Many people continue to use antidepressants like bupropion over the long term. Data from the National Health and Nutrition Examination Survey shows that about one in every four people on antidepressants has been using them for a decade or longer.
However, it’s quite common for people to want to stop taking antidepressants. You may want to stop taking bupropion because you no longer feel depressed and think that you don’t need it, or because you don’t notice any significant improvements after using it.
If you’re prescribed bupropion as a smoking cessation aid, you may have successfully quit and no longer feel that it’s necessary.
If you no longer want to take bupropion, it’s important to talk to your healthcare provider first. If you abruptly stop taking bupropion without first talking to your healthcare provider, you may experience a condition called antidepressant discontinuation syndrome.
Antidepressant discontinuation syndrome is a common condition that can happen when people stop using antidepressants. It affects around 20 percent of people who suddenly stop using an antidepressant without tapering their dosage.
Common symptoms of antidepressant discontinuation syndrome include:
Flu-like symptoms, such as fever, cough, sore throat, runny or stuffy nose and muscle aches.
Excessive sweating and flushing, particularly in warm environments.
Changes in mood, irritation, anxiety, increased depression symptoms and a variety of other psychological effects.
Difficulty sleeping, ranging from sleep onset insomnia (trouble falling asleep) to waking up in the middle of the night, nightmares and unusual dreams.
Tremors and restless legs syndrome (RLS), as well as difficulty balancing, numbness and other temporary neurological issues.
Electric-shock-like experiences in the brain, occasionally referred to as “brain zaps.”
Digestive problems, including diarrhea, nausea, vomiting and a weak appetite. These are more common in people who suddenly stop using SSRIs, SNRIs and other types of antidepressant medication that affect serotonin levels.
Nicotine cravings. If you’re prescribed bupropion as a smoking cessation aid, stopping it abruptly before the end of treatment could cause your nicotine cravings to return.
These symptoms may begin immediately after you stop using antidepressants, or several days after the last time you used your medication. They can last from a few days to several weeks or longer.
Many of these withdrawal effects are related to serotonin -- a neurotransmitter that’s affected by many SSRI, SNRI, MAOI and tricyclic antidepressants.
Because bupropion doesn’t change your serotonin levels, it may be less likely to cause many of the side effects listed above. However, you may still experience certain withdrawal symptoms if you stop using bupropion abruptly.
If you’re prescribed bupropion and want to stop using it, talk to your healthcare provider before you make any sudden changes to your usage of this medication.
Your healthcare provider will usually recommend slowly tapering down your dosage of bupropion. To prevent you from experiencing withdrawal symptoms, you’ll take a slightly lower dosage of bupropion as each week passes until you can safely stop using the medication.
The amount of time you’ll need to safely taper off bupropion can vary. If you’ve used bupropion for years, you may need to taper down your dosage more slowly than a short-term user.
If you’re prescribed bupropion to treat depression and want to stop taking it because you don’t feel it’s effective, talk to your healthcare provider first. They may recommend adjusting your dosage or changing to a different type of antidepressant.
In some cases, your healthcare provider may recommend taking an additional antidepressant medication at the same time as bupropion.
If you notice any withdrawal symptoms after you stop using bupropion, don’t make any sudden changes to your dosage without first talking to your healthcare provider for help. You should also talk to your healthcare provider as soon as possible if you notice any of your depression symptoms returning.
If you’re prescribed bupropion but feel it’s time to stop using it, it’s important to take things slow to avoid withdrawal symptoms. You may find the following tips helpful:
Try psychotherapy. Psychotherapy, such as cognitive behavioral therapy, can be very helpful for treating depression. If you feel like it’s time to stop using bupropion, a regular therapy session may improve your mood and help you stay focused on recovering.
Keep in touch with your healthcare provider. It’s important to keep in touch with your healthcare provider as you taper down and stop using bupropion. Let them know about any symptoms you notice as you taper down your dosage or after you stop using your medication completely.
Closely follow the taper dosage. Your dosage of bupropion will go down over time. It’s important to continue using the medication as prescribed, even when your daily dosage is comparatively low.
Focus on healthy living. Regular exercise, healthy eating and optimal sleep all play an important role in improving your mood and helping you recover from depression without experiencing a relapse.
Don’t rush. Stopping antidepressants isn’t a race. Take it slow and remember that the goal is to treat your depression as effectively as possible over the long term, not just to complete treatment and successfully stop taking your medication.
Bupropion is a versatile, effective antidepressant that can make it easier for you to recover from depression. It’s also a powerful smoking cessation aid that can improve your chances of quitting for good.
Interested in learning more about bupropion? Our complete guide to bupropion goes into more detail about how bupropion works, its side effects, interactions, safety for use during pregnancy and more.
Insider tips, early access and more.